Alert archive / Montana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 77, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jul 17, 2021, 5:33 PM MDT for Dawson County, Prairie County, Wibaux County, Montana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2021, 5:33 PM MDT (23:33 UTC)
- Expired
- Jul 17, 2021, 6:30 PM MDT
- In force
- 57 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dawson County, MT, Prairie County, MT, Wibaux County, MT
The radar
The Glasgow radar (KGGW), 226 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -353 J/kg
- Mixed-layer LCL
- 2594 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
385
WUUS55 KGGW 172333
SVRGGW
MTC021-079-109-180030-
/O.NEW.KGGW.SV.W.0077.210717T2333Z-210718T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
533 PM MDT Sat Jul 17 2021
The National Weather Service in Glasgow has issued a
* Severe Thunderstorm Warning for...
Southwestern Wibaux County in northeastern Montana...
East central Prairie County in northeastern Montana...
Southeastern Dawson County in northeastern Montana...
* Until 630 PM MDT.
* At 532 PM MDT, a severe thunderstorm was located 18 miles east of
Fallon, or 19 miles south of Glendive, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Wibaux, east central Prairie and southeastern Dawson
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4683 10492 4694 10471 4664 10426 4664 10435
4667 10436 4667 10441 4668 10442 4669 10461
4666 10461 4666 10473 4661 10473 4661 10474
TIME...MOT...LOC 2332Z 318DEG 22KT 4683 10474
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
NWS Glasgow2 follow-up statements
857
WWUS55 KGGW 180004
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
604 PM MDT Sat Jul 17 2021
MTC021-180013-
/O.CAN.KGGW.SV.W.0077.000000T0000Z-210718T0030Z/
Dawson MT-
604 PM MDT Sat Jul 17 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAWSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
Dawson County. Therefore, the warning for Southeastern Dawson
County has been cancelled.
LAT...LON 4677 10474 4685 10461 4664 10431 4664 10435
4667 10436 4667 10441 4668 10442 4669 10461
4666 10461 4666 10470
TIME...MOT...LOC 0003Z 315DEG 20KT 4673 10459
$$
MTC079-109-180030-
/O.CON.KGGW.SV.W.0077.000000T0000Z-210718T0030Z/
Wibaux MT-Prairie MT-
604 PM MDT Sat Jul 17 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTHWESTERN WIBAUX AND EAST CENTRAL PRAIRIE COUNTIES...
At 603 PM MDT, a severe thunderstorm was located 25 miles west of
Carlyle, or 26 miles southwest of Wibaux, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Wibaux and east central Prairie Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4677 10474 4685 10461 4664 10431 4664 10435
4667 10436 4667 10441 4668 10442 4669 10461
4666 10461 4666 10470
TIME...MOT...LOC 0003Z 315DEG 20KT 4673 10459
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
NWS Glasgow407
WWUS55 KGGW 180022
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
622 PM MDT Sat Jul 17 2021
MTC079-109-180031-
/O.EXP.KGGW.SV.W.0077.000000T0000Z-210718T0030Z/
Wibaux MT-Prairie MT-
622 PM MDT Sat Jul 17 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WIBAUX AND EAST
CENTRAL PRAIRIE COUNTIES WILL EXPIRE AT 630 PM MDT...
The storm which prompted the warning has moved out of Southwest
Wibaux and East Central Prairie Counties.
Therefore, the warning will be allowed to expire.
LAT...LON 4677 10474 4685 10461 4664 10431 4664 10435
4667 10436 4667 10441 4668 10442 4669 10461
4666 10461 4666 10470
TIME...MOT...LOC 0021Z 321DEG 25KT 4665 10452
$$
NWS GlasgowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:41 PM MDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 17, 2:41 PM MDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 241 PM MDT Sat Jul 17 2021 .DISCUSSION... Main story continues to be the strong upper level ridge parked over the area this weekend and most of next week. Excessive Heat Warning continues for all of Northeast Montana as temperatures stay well above normal. It looks like temperatures will peak Monday with highs expected in the 95 to 110 degree range. Skies remain hazy and will continue to do so for the next few days as we continue to draw up smoke from wildfires out in Oregon, Idaho and Western Montana. The one area of interest is there is a chance of thunderstorms over our eastern zones due to a surface boundary running NW to SE over east central Montana. Currently seeing some activity over Richland County that is slowly pushing over to North Dakota. CAM models show a few storms developing over McCone and Dawson Counties and pushing into Wibaux and Prairie Counties this evening so have decided to broadbrush the area with slight chances for storms through the early nighttime hours. Storm Prediction Center has the Montana/North Dakota border in a "Marginal Risk" category. Main threat will be gusty winds as these will likely be high-based storms with little or no preciptiation associated with them. RMB && .AVIATION... FLIGHT CONDITIONS: VFR WINDS: E to SE 10-15 kts, stronger gusts near storms this evening, becoming light and variable overnight into Sunday morning. SYNOPSIS: Upper level ridge is in place over the area and will remain that way throughout the weekend and most of next week. A lower level surface boundary could be a focal point again for some afternoon thunderstorm development. Best chances for thunderstorms will be along the Montana/North Dakota border. RMB && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 9 PM MDT Thursday for Central and Southeast Phillips...Central and Southern Valley...Daniels... Dawson...Eastern Roosevelt...Garfield...McCone...Northern Phillips...Northern Valley...Petroleum...Prairie...Richland... Sheridan...Southwest Phillips...Western Roosevelt...Wibaux. && weather.gov/glasgow
In the hours before
Special weather statement, Jul 17, 5:23 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Glasgow MT
523 PM MDT Sat Jul 17 2021
MTZ025>027-180015-
Dawson MT-Prairie MT-Wibaux MT-
523 PM MDT Sat Jul 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WIBAUX...EAST
CENTRAL PRAIRIE AND SOUTH CENTRAL DAWSON COUNTIES UNTIL 615 PM MDT...
At 522 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Fallon, or 17 miles south of Glendive, moving southeast
at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Wibaux, east central Prairie and south central Dawson Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4687 10497 4697 10474 4664 10424 4664 10435
4667 10436 4667 10441 4668 10442 4669 10461
4666 10461 4666 10473 4661 10473 4661 10475
4662 10475
TIME...MOT...LOC 2322Z 318DEG 22KT 4686 10477
NWS GlasgowThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:16 PM MDT | Special Weather Statement | GGW | McCone | 44 min |
| Jul 17, 5:23 PM MDT | Special Weather Statement | GGW | Wibaux | 52 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.